New Mexico, 2015

Flash Flood and Flood in New Mexico, June 11 to 12, 2015

June 11 to 12, 2015 · NWS ABQ · 6 events in 3 counties and zones

An unseasonably moisture-rich atmosphere over the Four Corners region combined with a weak upper level low swirling east over the area to produce large hail and flooding. A series of thunderstorms developed immediately west of Farmington during the late morning and intensified rapidly over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably moisture-rich atmosphere over the Four Corners region combined with a weak upper level low swirling east over the area to produce large hail and flooding. A series of thunderstorms developed immediately west of Farmington during the late morning and intensified rapidly over the area. Golf ball size hail, wall clouds, and flooding were reported. These were some of the strongest storms observed around the Farmington area dating back to the 1950s. Persistent heavy rainfall north of the area for several days in the San Juan Mountains prompted reservoir releases over southwest Colorado. The combination of heavy localized rainfall within the Animas River watershed and releases from Lemon Reservoir forced the Animas River at Farmington to reach minor flood stage for a few hours during the late afternoon and early evening. This was the highest flow observed on the Animas River at Farmington dating back to 2005. Active weather spread east through the remainder of the day with flash flooding around Abiquiu and hail and high winds across the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 11, 4:51 AM MST, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 11, 4:51 AM MST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT THU JUN 11 2015

.AVIATION...
12Z TAF CYCLE
AS UPPER LEVEL LOW MOVES TOWARD NM FROM SRN UTAH TODAY...SFC LOW
OVER NE NM STRENGTHENS AND SOUTHWEST WINDS INCREASE MOST
AREAS...ESPECIALLY EAST. BANDS OF SHOWERS AND THUNDERSTORMS WILL
PUSH INTO FAR NORTHWEST NM THIS MORNING...INCLUDING KFMN. SHOWERS
AND STORMS EXPECTED TO DEVELOP ALONG AND BEHIND THE ASSOCIATED SFC
COLD FRONT THIS AFTERNOON AND EVENING. FAVORED AREAS FOR STORMS
FROM NEAR KGNT AND KABQ NEWD TO KRTN. SHOWERS AND STORMS WILL
DIMINISH AROUND SUNSET. BACKDOOR COLD FRONT EXPECTED TO PLOW SWD
THROUGH ERN PLAINS FRIDAY MORNING.

33

&&

.PREV DISCUSSION...316 AM MDT THU JUN 11 2015...
.SYNOPSIS...
AN ACTIVE WEATHER PATTERN TO CONTINUE INTO THE WEEKEND AS AN UPPER
LEVEL DISTURBANCE DRAGS SLOWLY EAST ACROSS THE REGION AND A
BACKDOOR FRONT MOVES SOUTHWEST INTO THE STATE...LEADING TO DAILY
ROUNDS OF THUNDERSTORMS. LOOK FOR A DOWNTREND IN DAILY
THUNDERSTORM ACTIVITY FROM LATE WEEKEND THROUGH THE MIDDLE OF NEXT
WEEK AS HIGH PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE NOSES
EAST INTO THE AREA. HIGH TEMPERATURES WILL GENERALLY BE BELOW
NORMAL FROM FRIDAY THROUGH THE WEEKEND...WITH A GRADUAL TREND BACK
TO NEAR NORMAL THEREAFTER.

&&

.DISCUSSION...
A HIGH PWAT ATMOSPHERE REMAINED OVER THE AREA AT 00Z WITH THE KABQ
SOUNDING SHOWING A PWAT OF 0.92"...WHICH IS WELL ABOVE NORMAL FOR
EARLY/MID JUNE. AT 09Z...SURFACE DEWPOINT TEMPERATURES WERE STILL
VERY HIGH IN THE 50S AT MOST LOCATIONS. ALL OF THIS MOISTURE
LOADED IN THE LOWER BOUNDARY LAYER WITH THE LATEST WATER VAPOR
SATELLITE IMAGERY SHOWING A MID LEVEL DRY AIR INTRUSION JUXTAPOSED
OVER THE REGION. SOME MOISTURE SCOURING FORECAST TODAY WITH GOOD
MIXING FORECAST AHEAD OF AN APPROACHING PACIFIC LOW...BUT STILL
PLENTY OF MOISTURE FOR ANOTHER CROP OF THUNDERSTORMS FAVORING THE
NORTHERN AND WESTERN MOUNTAINS AND ADJACENT HIGHLANDS. DOWNSLOPE
WINDS WILL HELP TEMPERATURES TO RISE ABOVE YESTERDAY'S ACROSS THE
EASTERN PLAINS...WHERE HIGHS WILL GENERALLY BE 5 DEGREES ABOVE
NORMAL.

THE BACKDOOR FRONT IS STILL ON TRACK TO PUSH INTO THE NORTHEAST
AND EAST CENTRAL PLAINS OVERNIGHT...WITH GOOD CHANCES FOR SHOWERS
AND THUNDERSTORMS NEAR THE COLORADO BORDER. ELSEWHERE...CONVECTION
WILL FOLLOW A NORMAL DIURNAL DOWNTREND AND DIMINISH PRIOR TO
MIDNIGHT. THE PACIFIC LOW IS FORECAST TO PUSH OUT OVER THE EASTERN
PLAINS OF COLORADO FRIDAY...WITH A BAGGY TROUGH REMAINING OVER THE
DESERT SOUTHWEST AND SOUTHERN ROCKIES INTO THE WEEKEND. THE
BACKDOOR FRONT WILL SUPPLY UPSLOPE FLOW AND NICE VEERING WIND
PROFILES FOR STRONG TO POSSIBLY SEVERE STORMS LATE FRIDAY ALONG
THE EAST SLOPES OF THE SANGRES AND ACROSS ADJACENT HIGHLANDS...
WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE AS STEERING FLOW LOOKS
TO BE AROUND 5KTS. PLENTY OF MOISTURE TO HANG AROUND INTO SATURDAY
WITH ANOTHER ROUND OF DAYTIME HEATING TRIGGERED CONVECTION AND
SLOW STORM MOVEMENT.

PRESSURE HEIGHTS ARE FORECAST TO RISE FROM SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK...WITH A GRADUAL DECREASE IN PWATS AND
UPTREND IN HIGH TEMPERATURES TO NEAR NORMAL FOR MID JUNE. STILL
SOME FORECAST UNCERTAINTY WITH REGARD TO HOW MUCH OF A DOWNTREND
AS NEW MEXICO REMAINS ON THE PERIPHERY OF BOTH THE EASTERN PACIFIC
SUBTROPICAL HIGH AND THE BERMUDA HIGH. A TREND TOWARD NORMAL JUNE
WEATHER CONDITIONS FOR DAYS 5-7 SEEMS THE BEST BET AT THIS TIME.

11

&&

.FIRE WEATHER...
AS AN UPPER LEVEL TROUGH/LOW MOVES INTO WESTERN NEW MEXICO THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING ALONG AND NEAR THE ASSOCIATED SURFACE COLD
FRONT. FAVORED AREAS FOR SHOWERS AND STORMS WILL BE OVER THE NW
THIRD OF THE STATE. SHOWERS AND STORMS WILL THEN SHIFT TO THE NE
QUARTER AS AN ASSOCIATED BACKDOOR COLD FRONT SLIDES IN. THIS
BACKDOOR FRONT WILL SURGE SOUTH AND WEST FRIDAY...SETTING THE
STATE FOR A VERY ACTIVE DAY. WITH LOW LEVEL MOISTURE IN PLACE AND
A WEAK UPPER LEVEL TROUGH EVER SO SLOWLY MOVING EWD THROUGH THE
SOUTHERN ROCKIES AND SOUTHERN PLAINS...SCATTERED TO NUMEROUS
SHOWERS AND STORMS WILL PROVIDE WIDESPREAD WETTING RAINS TO MUCH
OF CENTRAL AND NORTHERN NEW MEXICO EACH AFTERNOON AND EVENING
FRIDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
EACH AFTERNOON AND EVENING AS PRECIPITABLE WATER VALUES REMAIN
ABOVE TO WELL ABOVE AVERAGE.

GFS HAS BEGUN TRENDING MORE TOWARD THE WETTER ECMWF SOLUTION FOR
TUESDAY AND WEDNESDAY OF NEXT WEEK. BOTH MODELS TRENDING DRIER FOR
THE END OF NEXT WEEK AS STRONGER WESTERLIES PUSH INTO MUCH OF THE
WESTERN U.S. BOTH MODELS...HOWEVER...HINTING THAT THE WESTERN
EXTENSION OF THE BERMUDA HIGH MAY STRENGTHEN WWD ENOUGH TO ALLOW
REMNANT MOISTURE FROM EASTER PACIFIC TROPICAL SYSTEMS TO MOVE
NORTHWARD.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Jun 11, 4:13 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
513 AM MDT THU JUN 11 2015

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
513 AM MDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG
OUTFLOW WINDS THIS AFTERNOON AND EVENING ACROSS THE NORTHWEST
QUARTER AND NEAR THE COLORADO BORDER BETWEEN RATON AND CLAYTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SLOWER STORM MOTION AND A MOISTURE RICH ATMOSPHERE LATE FRIDAY AND
LATE SATURDAY WILL SUPPORT LOCALLY HEAVY RAINFALL PRODUCING
THUNDERSTORMS...ESPECIALLY NEAR THE NORTHERN MOUNTAINS AND ACROSS
THE EAST CENTRAL AND NORTHEAST HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

In the hours before

Special weather statement, Jun 11, 10:24 AM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 AM MDT THU JUN 11 2015

NMZ501-111800-
NORTHWEST PLATEAU-
1124 AM MDT THU JUN 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL
NOON MDT...

AT 1122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF FARMINGTON TO 6 MILES SOUTHEAST OF SANOSTEE...AND
MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...KIRTLAND...FRUITLAND...NAPI HEADQUARTERS...UPPER
FRUITLAND...BURNHAM...OJO AMARILLO AND NENAHNEZAD.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
DUNES RECREATION AREA...HEAD CANYON RECREATION AREA...JACKSON LAKE
WILDLIFE AREA...AND AZTEC RUINS NATIONAL MONUMENT.

&&

LAT...LON 3684 10799 3633 10851 3633 10891 3685 10831
TIME...MOT...LOC 1722Z 258DEG 17KT 3684 10824 3635 10882

GUYER

The radar

The Albuquerque radar (KABX), 215 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, San Juan

When
June 11, 10:55 AM MST to 10:58 AM MST
Where
San Juan County, 1.49 mi SSE of (Fmn)farmington Airport
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.720, -108.220

Half dollar size hail at San Juan College. Second hand report noted some sky lights were damaged in a couple buildings.

Hail, San Juan

When
June 11, 10:55 AM MST to 10:59 AM MST
Where
San Juan County, 2.07 mi N of Farmington
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.780, -108.190

Photo from emergency manager showed ping pong ball size hail.

Hail, San Juan

When
June 11, 11:00 AM MST to 11:05 AM MST
Where
San Juan County, 0.89 mi NW of Farmington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.760, -108.200

Quarter size hail in Farmington.

Flood, San Juan

When
June 11, 2:45 PM MST to June 12, 5:00 AM MST
Where
San Juan County, 1.73 mi ESE of Farmington to 1.64 mi SE of (Fmn)farmington Airport
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
36.739, -108.162

Animas River rose above bankful during the mid afternoon of the 11th and crested at minor flood stage briefly around 4pm before slowly falling through the overnight. Berg and Animas Parks experienced flooding along the riverwalk and many trails were inundated along the river for several hours. No damage to infrastructure was reported.

Flash Flood, Rio Arriba

When
June 11, 6:00 PM MST to 7:00 PM MST
Where
Rio Arriba County, 3.04 mi ENE of Abiquiu to 2.85 mi NE of Abiquiu
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
36.222, -106.272

County road 155 washed away and culverts destroyed.

Thunderstorm Wind, De Baca

When
June 11, 8:50 PM MST to 8:55 PM MST
Where
De Baca County, 2.38 mi ENE of Ft Sumner
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
34.480, -104.200

Peak wind of 59mph from thunderstorm at CSBF.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572273, 572275, 572272, 572289, 572292, 572293.